Texas, 2020

High Wind in Texas, May 7 to 8, 2020

May 7 to 8, 2020 · NWS LUB · 11 events in 11 counties and zones

A strong cold front moved through the area from late on the seventh into the early morning hours of the eighth. This brought extreme pressure rises behind the cold front which caused widespread severe winds from the extreme southern Texas Panhandle into the central South Plains and portions of the Rolling Plains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front moved through the area from late on the seventh into the early morning hours of the eighth. This brought extreme pressure rises behind the cold front which caused widespread severe winds from the extreme southern Texas Panhandle into the central South Plains and portions of the Rolling Plains.

The strongest wind gusts per county are listed below from the Texas Tech University West Texas mesonet:

68 mph at White River Lake (Crosby County),|64 mph at Olton (Lamb County),|63 mph at Tulia (Swisher County),|63 mph at Silverton (Briscoe County),|63 mph at Plainview and Aiken (Hale County),|60 mph at Dimmitt (Castro County),|60 mph at Lesley (Hall County),|60 mph at Reese Center (Lubbock County), and|59 mph at McAdoo (Dickens County).

Additionally, the Texas Tech University West Texas mesonet sites below recorded sustained winds at or greater than 40 mph for at least one hour:

43 mph at Morton (Cochran County) and 42 mph at Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 8:57 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 7, 8:57 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
957 PM CDT Thu May 7 2020

.UPDATE...
A powerful cold front is diving south through the northern and
into the central Texas Panhandle as of this writing. Northerly
winds sustained near 30 knots have been common behind the front,
with gusts of 40-45+ knots. This front will sweep through the
South Plains region late tonight and coupled with 3 hour pressure
rises on the order of 10-13 mb, expect advisory level winds to
affect most/all of the FA. The wind speeds will likely decrease
toward daybreak, but will strengthen again as deeper mixing
commences toward mid-morning. This second bout of stronger winds
may again venture into advisory levels. Thus, we have gone ahead
an issued a Wind Advisory for the entire area from 04-17Z (11 pm
tonight to noon Friday). Winds will finally drop below advisory
levels in earnest Friday afternoon, though they will remain breezy
until around sunset.

&&

.PREV DISCUSSION... /issued 804 PM CDT Thu May 7 2020/

UPDATE...
The severe storm that affected parts of Hall and Childress
Counties earlier this evening was now raging well to our east.
While the dryline was retreating through the southeast South
Plains, northwest Rolling Plains and southeast Texas Panhandle, we
don't expect any additional convection to develop along it locally
as capping should prevail. Thus, we have canceled the Severe
Thunderstorm Watch ahead of schedule.

A Red Flag Warning does remain in effect across the southwestern
Texas Panhandle and northwestern South Plains until 9 pm, when
winds should diminish enough for critical fire weather conditions
to abate.

Lastly, we are watching cooler air spilling out of southeast
Colorado and southern Kansas. This cold front will likely be the
focus for additional convective development later this evening in
the northern/central Texas Panhandle. This activity will
propagate southeastward and could clip our far northeast zones
(around Childress), though it is more likely to miss our CWA to
the north and east around and after midnight. However, the entire
FA will experience strong northerly winds behind the cold front as
it sweeps through the South Plains after midnight. These winds
may venturing into advisory levels (sustained above 30 mph) in
spots. We will be taking a closer look at this and may issue a
Wind Advisory for some/most/all of the area later this
evening/night. Stay tuned!

PREV DISCUSSION... /issued 650 PM CDT Thu May 7 2020/

AVIATION...
Severe storm that narrowly missed KCDS earlier is now about 30 nm
east of the terminal and moving eastward. The dryline is
lingering just west of KCDS, though we don't expect it to generate
any more storms nearby this evening. However, additional
convection will fire along a cold front as it races southward
through the Texas Panhandle this evening, but this activity is
expected to propagate southeastward into western Oklahoma, likely
missing KCDS to the northeast. All three terminals will
experience strong northerly winds behind the FROPA, potentially
sustained near 30 knots at times. In addition, there could be a
brief window (~1-2 hours) when postfrontal stratus dips to MVFR
levels, but this is less than certain and has only been hinted at
with a scattered MVFR deck. The strong/gusty northerly winds will
persist through Friday morning before gradually decreasing in the
afternoon.

PREV DISCUSSION... /issued 253 PM CDT Thu May 7 2020/

SHORT TERM...
As of 3pm...the cap remains as of forged steel across the CWFA
though there are some hints of softening along the eastern edge of a
theta-e ridge ahead of the main dryline which was located along the
Briscoe/Hall county line and looks as if it has about as good a
chance of development over anything we've seen this afternoon. This
area exists betwixt the surface thermal and moist axes as discussed
in classic meteorology.  The atmosphere, as expected, is well mixed
west and capped east and the extra thermodynamic assistance that the
eastward advecting theta-e ridge can provide looks to be the best
hope that storms will fire.  SB/MU CAPE values have made it up to
near 3kJ/kg per SPC mesoanalysis and if deep convection can
initiate, large hail to 3" and winds to 70 mph appear plausible.
Again, however, the cap must be broken to realize this potential.
The expectation is that the window for convection is fairly short in
duration.  The best chance of deep convective initiation looks to be
in the 21Z-23Z timeframe with storms moving eastward out of the area
within a few hours of development.

Out west, wind speeds in the 20s have validated the red flag warning
for a few stations already with RFTI values from 3-6 observed.  Some
increase in the NW zones may occur later this afternoon (still
westerly).  Moving into this evening, a cold front, with some
potential for advisory level winds in its wake, will swiftly move
through the CWFA.  The wind will remain up through the night into
the morning hours on Friday finally tapering by Friday afternoon.

LONG TERM...
Temps will be cool Saturday morning as surface high pressure to our
east stays just close enough to keep winds out of the east to
southeast. Temperatures for Saturday will be roughly 10 or more
degrees warmer ahead of another potential cold front. Models differ
on the timing of the cold front with the GFS is faster than the
ECMWF with timing of the front by having it push through the FA by
12Z Sunday vs the front not entering the FA until around 12Z Sunday.
The NAM has a different take on it and keeps the cold front just
north of the FA as the surface front remains mostly parallel with
the mean upper flow. This would affect high temps on at least Sunday
and possibly Monday as well. Both the GFS and ECMWF have highs in
the low/mid 70s with the NAM having highs in the upper 70s/low 80s.
Despite whether the front pushes through or not surface moisture is
expected to increase ahead of the front as surface winds remain out
of the southeast. This will lead to possible development of
thunderstorms over northeastern NM Sunday afternoon/evening as a
weakness develops in the upper ridge. Storms are expected to
propagate southeastward inline with northwesterly upper flow. While
not zero by any means, the severe threat for Monday/Tuesday remain
low as shear and instability remain relatively low. The main threat
from storms will be heavy rain as PWATS are progged to be 1-1.5
inches. The upper ridge will move east of the region by late Tuesday
and with it any precip chances. Troughing off the west coast will
place the FA under southwesterly flow aloft providing a quiet
forecast through mid week. Models do hint at the possibility of
another storm system by late next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CDT Friday for TXZ021>044.

&&

23/51
Hazardous weather outlook, May 7, 8:44 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
944 PM CDT Thu May 7 2020

TXZ021>044-090245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
944 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A strong cold front will move through the region late tonight.
Northerly winds of 25 to 35 mph, with gusts to 55 mph, will occur
behind this front. A Wind Advisory is in effect from 11 PM tonight to
noon on Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sustained wind speeds in excess of 30 mph will linger into Friday
morning before gradually easing during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 7, 4:38 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 SSW LOCO              34.67N 100.19W
05/07/2020  E1.75 INCH       CHILDRESS          TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2000202

HWS
Local storm report, May 7, 4:42 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             16 N CHILDRESS          34.66N 100.25W
05/07/2020  E1.50 INCH       CHILDRESS          TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000203

HWS
Local storm report, May 7, 4:44 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 SSW LOCO              34.67N 100.18W
05/07/2020  E2.50 INCH       CHILDRESS          TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2000204

HWS
Local storm report, May 7, 4:47 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 SSW LOCO              34.66N 100.18W
05/07/2020  M3.25 INCH       CHILDRESS          TX   TRAINED SPOTTER

            MEASURED WITH MICROMETER

&&

EVENT NUMBER LUB2000205

HWS
Local storm report, May 7, 4:51 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 SW LOCO               34.69N 100.19W
05/07/2020  M2.50 INCH       CHILDRESS          TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000206

HWS
Local storm report, May 7, 6:30 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT THU MAY 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             9 W LOCO                34.72N 100.31W
05/07/2020  E1.00 INCH       CHILDRESS          TX   PUBLIC

0534 PM     HAIL             4 N SMITHDALE           34.65N 100.19W
05/07/2020  E1.25 INCH       CHILDRESS          TX   TRAINED SPOTTER

0537 PM     HAIL             4 SSW LOCO              34.67N 100.19W
05/07/2020  E1.75 INCH       CHILDRESS          TX   TRAINED SPOTTER

0539 PM     HAIL             16 N CHILDRESS          34.66N 100.25W
05/07/2020  E1.50 INCH       CHILDRESS          TX   SOCIAL MEDIA

0542 PM     HAIL             4 SSW LOCO              34.67N 100.18W
05/07/2020  E2.50 INCH       CHILDRESS          TX   TRAINED SPOTTER

0544 PM     HAIL             4 SSW LOCO              34.66N 100.18W
05/07/2020  M3.25 INCH       CHILDRESS          TX   TRAINED SPOTTER

            MEASURED WITH MICROMETER

0549 PM     HAIL             3 SW LOCO               34.69N 100.19W
05/07/2020  M2.50 INCH       CHILDRESS          TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000200 LUB2000201 LUB2000202 LUB2000203 LUB2000204
LUB2000205 LUB2000206

HWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Parmer

When
May 7, 10:20 PM CST to 11:25 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
May 7, 10:55 PM CST
Where
Castro forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
May 7, 11:20 PM CST
Where
Swisher forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hall

When
May 7, 11:30 PM CST to May 8, 11:30 PM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 7, 11:35 PM CST
Where
Hale forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
May 7, 11:45 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Cochran

When
May 7, 11:50 PM CST to May 8, 12:50 AM CST
Where
Cochran forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lamb

When
May 8, 12:15 AM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
May 8, 12:36 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Dickens

When
May 8, 12:43 AM CST
Where
Dickens forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Crosby

When
May 8, 1:10 AM CST
Where
Crosby forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883167, 882442, 882444, 882446, 882449, 882452, 883168, 882453, 882455, 882460, 882462.